Hail, Jo Daviess
- When
- June 28, 12:14 PM CST
- Where
- Jo Daviess County, Scales Mound
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.480, -90.250
Dime-sized hail fell in Scales Mound, IL at 1:14 pm June 28.
Scattered showers and thunderstorms quickly developed and moved northeast across parts of northwest and north central Illinois during the afternoon of June 28. Damaging winds and large hail accompanied some of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms quickly developed and moved northeast across parts of northwest and north central Illinois during the afternoon of June 28. Damaging winds and large hail accompanied some of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 2:20 AM CST, 9 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 AM CDT SAT JUN 28 2008 .SYNOPSIS... SURFACE COLD FRONT WAS ANALYZED AT 06Z FROM WESTERN LAKE SUPERIOR THROUGH NW IL AND SE INTO CENTRAL MO AND EASTERN KS WHERE LARGE MCS WAS OCCURRING. AT 07Z...THIS BOUNDARY WAS NOT QUITE THROUGH THE CWFA...STILL WEST OF A LINE FROM KVYS TO KMQB WHERE SCATTERED SHOWERS WERE OCCURRING. TIGHT UPPER LOW CENTER EVIDENT ON WV IMAGERY OVER ND WILL CONTINUE SE TODAY PUSHING THIS BOUNDARY WELL TO THE EAST. STRONG FORCING AHEAD OF THIS FEATURE AS IT DIVES SE THROUGH NE IA AND SOUTHERN WI WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA BY LATE MORNING INTO AFTERNOON. BY SUNDAY...THIS H5 LOW WILL BE OVER THE NORTHERN GREAT LAKES WITH ITS CYCLONIC FLOW KEEPING SOMEWHAT BREEZY...COOL AND UNSETTLED WEATHER ACROSS THE REGION. && .SHORT TERM...TODAY AND TONIGHT... MAIN FOCUS IS ON RAIN CHANCES THROUGHOUT. 00Z MODELS IN GENERAL AGREEMENT WITH SURFACE AND UPPER LEVEL FEATURES BUT HAVE TYPICAL BIASES WITH QPF PLACEMENT. WRF/NAM HAD SLIGHT EDGE WITH MOST LOGICAL QPF PLACEMENT IN RELATION TO FORCING TODAY AND HAVE TRENDED CLOSEST TO THIS SOLUTION. THE UPPER LOW TRACKS NORTH OF THE CWFA TODAY WITH STRONG QG FORCING CENTERED OVER CENTRAL AND NORTHERN CWFA AT 18Z. ASSOCIATED UPPER COOL POOL TO BRING STEEP MID LEVEL LAPSE RATES BY 18Z. MODEL MUCAPE VALUES ARE SHOWN NEAR 1000 J/KG NEAR DBQ AT THIS TIME WITH BULK SHEAR FROM 60 TO 80 KTS OVER MUCH OF CWFA. THIS SHOULD SUPPORT FEW STRONG TO SEVERE STORMS WITH LARGE HAIL MAIN THREAT AND THIS WOULD BE GREATEST NORTH OF I-80 WHERE WET BULB ZERO AND FREEZING LEVELS LOWEST. SPC HAS THIS AREA IN A SLIGHT RISK. WILL KEEP HIGH CHANCE THUNDERSTORM POPS ACROSS THE NORTH AND SLIGHT TO LOW CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE SOUTH FOR MAINLY THE EARLY AFTERNOON. OTHERWISE...HAVE TRENDED TEMPERATURES WITH LATE MORNING HIGHS IN LOWER 70S NORTH TO AROUND 80 CENTRAL AND SOUTH BEFORE WIDESPREAD DIURNAL CLOUDS AND AFOREMENTIONED SHOWERS SET IN BY AFTERNOON. TIGHTENING SURFACE PRESSURE GRADIENT AND DEEP MIXING TO RESULT IN BRISK W TO NW WINDS. TONIGHT...DEEP CYCLONIC FLOW WILL KEEP BRISK NW WINDS AND LINGERING SC OVER MOST OF THE AREA. BEST UPPER FORCING AND LIFT WILL BE WELL TO THE EAST...BUT WITH EMBEDDED MOSTLY CHANNELED VORTS ROTATING AROUND THE LOW...WILL MAINTAIN CHANCE POPS FOR MAINLY EVENING SHOWERS. TRAJECTORY OF CURRENT AIRMASS OVER DAKOTAS WITH SOME MODIFICATION SUPPORTS LOWS IN UPPER 50S TO LOWER 60S. ..SHEETS.. .LONG TERM...SATURDAY THROUGH NEXT FRIDAY... ...RETURN TO SEASONABLY COMFORTABLE SUMMER CONDITIONS INTO TUESDAY... THEN CHANCE FOR MORE PRECIPITATION MID WEEK... MODEL INITIALIZATION FAIR WITH DISCREPANCIES WITH PHASING OF NORTHERN PLAINS UPPER LOW AND ROTATION/PHASING OF UPPER LEVEL SHORT WAVES INTO SUNDAY. VERIFICATION AT 06Z SUGGESTS USING BLEND OF UKMET AND GFS AND HI RES ECMWF THROUGH SUNDAY NIGHT. THEN WENT WITH BLEND OF GFS AND UKMET THROUGH THURSDAY BASED ON CONSISTENCIES. SUNDAY...PASSING UPPER LEVEL TROUGH AND DEFORMATION ZONE TO MAKE FOR MOSTLY TO PARTLY CLOUDY CONDITIONS WITH LOTS OF LOW LEVEL MOISTURE TO ALLOW FOR POPCORN SHRA AND POSSIBLE ISOLATED TSRA IN PM. THIS TO KEEP HIGH TEMPERATURES IN MID TO UPPER 70S WITH BREEZY NW WINDS OF 10 TO 20+ MPH WITH SOME GUSTS TO AROUND 25 MPH. KEPT POPS 20 WEST TO 30 EAST BUT FORCING SUGGEST MAY NEED TO UP EASTERN 1/2 UP TO 40 PERCENT OR MORE PER STRENGTH OF UPPER VORT LOBE FOR LATER SHIFTS TO CONSIDER. BL PROFILES ALSO SUPPORT AREAS OF SPRINKLES MAY BE MORE LIKELY MANY AREAS IN THE MORNING HOURS WITH ISOLATED SHOWERS. SUNDAY NIGHT THROUGH TUESDAY...FAIR SKIES AND LOW DEWPOINTS WITH SURFACE HIGH PRESSURE TO MAKE FOR COMFORTABLE CONDITIONS FOR OUTDOOR ACTIVITIES. MINOR CHANGES TO TEMPERATURES WITH GOOD RADIATIONAL COOLING MONDAY AM AND TUESDAY MAY ALLOW FOR LOCALIZED COOLER MINS FOR LATER SHIFTS TO CONSIDER IN LOW LYING LOCATIONS. HIGHS TO REMAIN OVERALL 2 TO 5 DEGREES BELOW NORMAL...MAINLY LOWER 80S WITH SOME UPPER 70S FAR NE SECTIONS ON MONDAY. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WARM FRONT TO APPROACH TUESDAY NIGHT WITH HIGHER DEWPOINTS...HAVE UPPED MINS BUT KEPT DRY ATTM. WEDNESDAY AND WEDNESDAY NIGHT HAVE UPPED POPS 5 TO 10 PERCENT WITH NEXT COOL FRONT THAT ALL SOLUTIONS TRENDING STRONGER DUE TO CONTINUE DIGGING NORTHWEST FLOW AND THIS PROBABLY WILL CONTINUE. ADEQUATE MOISTURE OF PW/S AOB 1.5 INCHES AND SFC DEWPOINTS 65-70F AND HEATING FOR INSTABILITY FOR STORMS AND SHOWERS WITH RISK OF SEVERE AND LOCALLY HEAVY RAIN. WILL CONTINUE TO MENTION SEVERE AND HEAVY RAIN RISK IN HWO PRODUCT. LATER SHIFTS NEXT COUPLE OF DAYS SHOULD BE ABLE TO GO LIKELY POPS WHEN TIMING OF FRONTAL PASSAGE CLARIFIED. THURSDAY INTO FRIDAY...NO CHANGES MADE. FRONT PASSES THURSDAY WITH SHOWERS AND STORMS AND COOLER. THIS TO RESULT IN BELOW NORMAL TEMPERATURES AS ANOTHER SIGNIFICANT CANADIAN HIGH PRESSURE MOVES INTO THE UPPER MIDWEST. ..NICHOLS.. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AS A STRONG UPPER LEVEL LOW MOVES OVER THE AREA. MOST WIDESPREAD THUNDERSTORM COVERAGE WILL BE IN VICINITY OF CID...DBQ AND MLI TERMINALS BETWEEN 18Z AND 22Z. FOR NOW HAVE THIS HANDLED WITH VC WORDING IN TAFS. CLOUD BASES ARE EXPECTED TO REMAIN IN VFR RANGE. INCREASING SURFACE PRESSURE GRADIENT TODAY WILL BUMP WINDS INTO 15 TO 25 KT RANGE FROM THE W-SW BY MIDDAY. WINDS TO STAY AT LEAST IN 10 TO 20 KT RANGE THROUGH THE NIGHT WITH BROKEN TO OVERCAST CIGS LOWERING INTO MVFR RANGE AT TIMES AFTER MIDNIGHT. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 409 AM CDT SAT JUN 28 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 409 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 45 MPH WITH STORMS THAT DEVELOP AND MOVE ACROSS THE AREA BETWEEN NOON AND 4 PM. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST IOWA INTO WEST CENTRAL ILLINOIS...BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEDNESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS. CURRENT ATMOSPHERIC CONDITIONS SUGGEST THERE IS A THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS AND ALSO LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SHEETS/NICHOLS
The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime-sized hail fell in Scales Mound, IL at 1:14 pm June 28.
Winds estimated to be 70 mph blew down some trees in Lena, IL around 2:02 pm June 28.
Wind gusts estimated to be 65 mph blew down some power poles about 4 miles southwest of Freeport, IL around 2:07 pm June 28. A power outage was observed on the northwest side of Freeport as well as in Cedarville.
Wind gusts estimated to be 70 mph blew down numerous trees and powerlines in the vicinity of Pearl City, IL around 2:15 pm June 28. One tree about two feet in diameter was blown over about 2 miles east of Pearl City. In addition, a four foot by four foot piece of roofing was torn off a structure and struck a vehicle. The vehicle sustained damage.
Wind gusts estimated to be 70 mph blew down numerous trees and power lines in the vicinity of Freeport, IL around 2:15 pm June 28.
Wind gusts estimated to be 70 mph snapped a utility pole near the intersection of Cedarville Road and Tower Road about 2 miles east of Cedarville, IL around 2:15 pm June 28.
Penny-sized hail fell about 3 miles east of La Moille, IL at 3:30 pm June 28.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114908, 114910, 117031, 117038, 117040, 117041, 117039.